zbMATH — the first resource for mathematics

Preserving algebraic invariants with Runge-Kutta methods. (English) Zbl 0969.65069
The authors introduce a generalized class of Runge-Kutta schemes, namely Lie-group-type Runge-Kutta methods, designed to solve ordinary differential equations on Lie groups, and to preserve a large class of algebraic invariants. The conditions for the retention of algebraic invariants are imposed on the coefficients of the methods and a pair of partial differential equations that must be obeyed by the invariants. It is also proved that Runge-Kutta schemes cannot preserve any polynomial conservation law except for linear and quadratic.

65L06 Multistep, Runge-Kutta and extrapolation methods for ordinary differential equations
65L05 Numerical methods for initial value problems involving ordinary differential equations
34A26 Geometric methods in ordinary differential equations
34C14 Symmetries, invariants of ordinary differential equations
Full Text: DOI
[1] Abramowitz, M.; Stegun, I.A., Handbook of mathematical functions, (1965), Dover New York · Zbl 0515.33001
[2] Budd, C.J.; Iserles, A., Geometric integration: numerical solution of differential equations on manifolds, Philos. trans. roy. soc. London ser. A, 357, 945-956, (1999) · Zbl 0933.65142
[3] Calvo, M.P.; Iserles, A.; Zanna, A., Numerical solution of isospectral flows, Math. comput., 66, 1461-1486, (1997) · Zbl 0907.65067
[4] Cooper, G.J., Stability of runge – kutta methods for trajectory problems, IMA J. numer. anal., 7, 1-13, (1987) · Zbl 0624.65057
[5] Fairlie, D.B.; Mulvey, J.A., Integrable generalizations of the 2-dimensional born – infeld equation, J. phys. A, 27, 1317-1324, (1994) · Zbl 0812.35145
[6] Gear, C.W., The simultaneous numerical solution of differential – algebraic equation, IEEE trans. circuit theory CT-, 18, 89-95, (1971)
[7] Guillemin, V.; Pollack, A., Differential topology, (1974), Prentice-Hall Englewood Cliffs, NJ · Zbl 0361.57001
[8] E. Hairer, Symmetric projection methods for differential equations on manifolds, BIT, to appear. · Zbl 0968.65108
[9] E. Hairer, Numerical geometric integration, University of Geneva Technical report 1988. · Zbl 1028.65136
[10] E. Hairer, P. Leone, Order barriers for symplectic multi-value methods, Technical Report, Université de Genéve, 1997. · Zbl 0902.65027
[11] Hairer, E.; Nørsett, S.P.; Wanner, G., Solving ordering differential equations, I. nonstiff problems, (1993), Springer Berlin · Zbl 0789.65048
[12] Hairer, E.; Wanner, G., Solving ordinary differential equations II, Springer series in computational mathematics, Vol. 14, (1991), Springer Berlin
[13] Iserles, A., A first course in numerical analysis of differential equations, (1996), Cambridge University Press Cambridge
[14] A. Iserles, Multistep methods on manifolds, Technical Report NA1997/13, DAMTP, University of Cambridge, 1997. · Zbl 0974.65077
[15] Iserles, A.; McLachlan, R.; Zanna, A., Approximately preserving symmetries in numerical integration, European J. appl. math., 10, 419-445, (1999) · Zbl 0939.65139
[16] Iserles, A.; Munthe-Kaas, H.; Nørsett, S.P.; Zanna, A., Lie-group methods, Acta numer., 9, 215-365, (2000) · Zbl 1064.65147
[17] Iserles, A.; Nørsett, S.P., On the solution of differential equations in Lie groups, Philos. trans. roy. soc. London ser. A, 357, 983-1019, (1999) · Zbl 0958.65080
[18] Itoh, T.; Abe, K., Hamiltonian-conserving discrete canonical equations based on variational difference quotients, J. comput. phys., 76, 85-102, (1988) · Zbl 0656.70015
[19] B. Leimkhuler, S. Reich, Manuscript, in preparation.
[20] März, R., Numerical methods for differential – algebraic equations, Acta numer., 1, 141-198, (1992) · Zbl 0769.65044
[21] R. McLachlan, G.R. Quispel, Six lectures in geometric integration, in: R. Devore, A. Iserles, E. Sűli (Eds.), Foundations of Computational Mathematics, to appear. · Zbl 0978.65056
[22] Munthe-Kaas, H., Runge – kutta methods on Lie groups, Bit, 38, 92-111, (1998) · Zbl 0904.65077
[23] Munthe-Kaas, H., High order runge – kutta methods on manifolds, J. appl. numer. math., 29, 115-127, (1999) · Zbl 0934.65077
[24] Munthe-Kaas, H.; Zanna, A., Numerical integration of differential equations on homogeneous manifolds, (), 305-315 · Zbl 0869.65048
[25] G.R.W. Quispel, H.W. Capel, Solving ODE’s numerically while preserving all first integrals, Technical Report, La Trobe University, 1997.
[26] Sanz-Serna, J.M.; Calvo, M.P., Numerical Hamiltonian problems, vol. ACCM-7, (1994), Chapman & Hall London · Zbl 0816.65042
[27] A. Zanna, On the Numerical Solution of Isospectral Flows, Ph.D. Thesis, Newnham College, University of Cambridge, 1998.
[28] Zanna, A., Collocation and relaxed collocation for the fer and the Magnus expansion, SIAM J. numer. anal., 36, 4, 1145-1182, (1999) · Zbl 0936.65092
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.